Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 315, NWS Midland/Odessa, TX

September 30, 2021Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 30, 2021, 4:10 PM CDT for Pecos County, Terrell County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2021, 4:10 PM CDT (21:10 UTC)
Expired
Sep 30, 2021, 5:15 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 12:44 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS54 KMAF 302110
SVRMAF
TXC371-443-302215-
/O.NEW.KMAF.SV.W.0315.210930T2110Z-210930T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
410 PM CDT Thu Sep 30 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pecos County in southwestern Texas...
  Northern Terrell County in southwestern Texas...

* Until 515 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located 18 miles north of
  Sanderson, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3023 10242 3063 10258 3084 10212 3035 10173
TIME...MOT...LOC 2110Z 236DEG 17KT 3040 10229 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

24
1 follow-up statement
567 
WWUS54 KMAF 302139
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Thu Sep 30 2021

TXC371-443-302215-
/O.CON.KMAF.SV.W.0315.000000T0000Z-210930T2215Z/
Pecos TX-Terrell TX-
439 PM CDT Thu Sep 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES...

At 439 PM CDT, a severe thunderstorm was located 22 miles northwest
of Terrell County Gas Plant, or 23 miles southwest of Sheffield,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3025 10230 3069 10245 3084 10212 3035 10173
TIME...MOT...LOC 2139Z 223DEG 19KT 3053 10217 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:48 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 30, 2:48 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
248 PM CDT Thu Sep 30 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Thu Sep 30 2021

Varied conditions at TAF sites for this period. A cold front has
moved through CNM and HOB and a dryline through PEQ, FST, and MAF.
Winds will be northwesterly behind these features. Rain and
thunderstorms will be possible now through this afternoon and
evening at all TAF sites. Guidance and observations indicate large
uncertainty and have added SHRA at all TAF sites. Will amend for
VCTS or TSRA as needed or if guidance increases confidence. Winds
will become northeasterly tonight. An additional round of showers
and thunderstorms may be possible, but varied guidance keeps
confidence low. All TAF sites can expect ceilings to lower to
MVFR late tonight into the early morning tomorrow. Reduced
visibilities and lower ceilings may be possible at CNM, HOB, and
PEQ, but confidence is low at this time.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 220 PM CDT Thu Sep 30 2021

Showers and thunderstorms are ongoing across much of the region.
The forecasted cold front is currently located just south of the
I-20 corridor with a dryline pushing east into the Lower Trans
Pecos and Permian Basin. Strong to severe thunderstorms have
developed along this intersection. A severe thunderstorm watch has
been issued for our eastern third of counties. The severe weather
is a result of the abundant forcing for thunderstorms, moderate
instability, and marginal bulk shear. Additional thunderstorm
development along and ahead of the cold front and dryline may
yield more multicellular thunderstorms that may become severe as
we go through this afternoon and evening. Additional activity is
redeveloping off of the higher terrain in response to the upper
trough west of the region and attendant shortwaves. This activity
will move into much of the region later this afternoon and
evening. This activity is less likely to be strong to severe as it
is behind the aforementioned boundaries and in a regime of weaker
instability. Regardless, heavy rainfall is possible with this
activity and localized flooding will be possible, especially in
areas that have already received rainfall. High temperatures will
depend heavily on cloud cover and the location of thunderstorms,
but 80s can be expected for most.

Later this evening and overnight, additional rounds of
precipitation will be possible across the region. These will be in
response to the upper trough becoming closed off over the Four
Corners and shortwaves rounding the periphery of this feature.
This activity will transition to more showery precipitation as
instability wanes, but isolated thunder will remain possible.
Heavy rainfall and localized flooding may be possible in areas
that see the most precipitation. Lows tonight range from the mid
50s to 60s due to rain and cloud cover.

By Friday, the upper low begins to close over New Mexico. Our
region will be post-frontal behind the cold front with much cooler
temperatures. High temperatures should only reach into the 70s
for most. Additional widespread rain continues to be possible for
much of the region with isolated thunder mixed in. By Friday
night, the upper low ejects into the central plains and
precipitation chances will begin to wane from west to east across
the region. Our western areas that clear out sooner may have lows
down into the low 50s by Friday morning with upper 50s to low 60s
further to the east where cloud cover holds out for longer. It
will be a soggy end to September and beginning of October, but the
rainfall is appreciated after a mostly dry month.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 220 PM CDT Thu Sep 30 2021

All of the action is in the short term, with the extended forecast
being much more benign. By Saturday, the large upper level low
currently to our west will be moving into the Central Plains
pushing the rain east of our CWA. However coming out of the desert
southwest, it will not have access to cold air so the cold front
it pushes through on Saturday will bring only a wind shift and not
any cooler temperatures.

As it treks east, the upper low will merge with a low in the
upper Midwest, deepen and become stationary in the Mississippi
River Valley. Northerly circulation around the low will then
remain over West Texas and eastern New Mexico for the middle of
next week. At the same time a second low will move into the West
Coast causing a weak area of high pressure to develop along the
Rockies. The high will be strong enough to keep us dry but not
take temperatures above normal.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  76  61  81 /  70  70  60  10
Carlsbad                 57  75  55  80 /  80  60  20  10
Dryden                   66  83  67  83 /  80  60  50  20
Fort Stockton            61  77  61  81 /  70  70  50  10
Guadalupe Pass           53  69  54  72 /  80  50  10   0
Hobbs                    57  72  54  78 /  80  70  40  10
Marfa                    53  74  52  78 /  60  60  30  10
Midland Intl Airport     61  73  60  81 /  80  70  60  10
Odessa                   61  74  61  81 /  80  70  50  10
Wink                     61  76  60  83 /  70  60  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Sep 30, 3:23 AM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
323 AM CDT Thu Sep 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
323 AM CDT Thu Sep 30 2021 /223 AM MDT Thu Sep 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the region today and tonight, with
strong to severe thunderstorms possible this afternoon and evening,
especially across the Permian Basin and Trans Pecos south to the Rio
Grande. Large hail, damaging winds, and frequent lightning will be
possible. Heavy rainfall is also expected, which could lead to
localized flooding and flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall may result in flash flooding through Friday,
especially across portions of the Permian Basin and Lower Trans
Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Sep 30, 2:50 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
250 PM CDT THU SEP 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     2 SW SNYDER             32.69N 100.94W
09/30/2021  M61 MPH          Scurry             TX   AWOS

            SNYDER AWOS MEASURED 61 MPH WIND GUST.

&&

DEVIN.CHEHAK
Special weather statement, Sep 30, 2:50 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
250 PM CDT Thu Sep 30 2021

TXZ276-277-279-281-302030-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
Davis Mountains TX-
250 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of west central
Brewster and east central Presidio Counties through 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles northeast of Big Bend Ranch State Park, moving northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 2961 10375 2985 10403 3020 10382 3003 10333
TIME...MOT...LOC 1950Z 210DEG 23KT 2980 10380

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24
Local storm report, Sep 30, 3:14 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
314 PM CDT THU SEP 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 SW SNYDER             32.69N 100.94W
09/30/2021  E1.00 INCH       Scurry             TX   EMERGENCY MNGR

            REPORT OF QUARTER SIZE HAIL.

&&

DEVIN.CHEHAK
Local storm report, Sep 30, 3:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
315 PM CDT THU SEP 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     2 SW SNYDER             32.69N 100.94W
09/30/2021                   Scurry             TX   EMERGENCY MNGR

            DOWNED POWER LINES AND TREE LIMBS. SAME TIME AND LOCATION
            AS PREVIOUS REPORT OF QUARTER SIZE HAIL.

&&

DEVIN.CHEHAK
Special weather statement, Sep 30, 3:28 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Thu Sep 30 2021

TXZ279-280-282-302115-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
328 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of south central
Brewster County through 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Castolon, or 22 miles southwest of Panther
Junction, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 2899 10323 2898 10325 2899 10327 2898 10328
      2900 10328 2901 10332 2903 10331 2902 10334
      2904 10333 2902 10336 2904 10343 2912 10351
      2939 10321 2918 10299 2910 10303 2909 10307
      2905 10309 2906 10310 2899 10311 2897 10316
TIME...MOT...LOC 2028Z 226DEG 21KT 2905 10340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Sep 30, 3:37 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CDT Thu Sep 30 2021

TXZ277>279-302130-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
337 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of southwestern Pecos
and northwestern Brewster Counties through 430 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Marathon, or 15 miles east of Alpine, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 3032 10367 3064 10340 3038 10303 3016 10341
TIME...MOT...LOC 2037Z 226DEG 16KT 3034 10340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 10:17 AM CDTSpecial Weather StatementMAFGaines43 min
Sep 30, 10:33 AM CDTSpecial Weather StatementMAFAndrews42 min
Sep 30, 10:51 AM CDTSevere Thunderstorm WarningMAFAndrews24 min
Sep 30, 11:13 AM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin47 min
Sep 30, 12:09 PM CDTSpecial Weather StatementMAFMartin36 min
Sep 30, 12:22 PM CDTSevere Thunderstorm WarningMAFHoward, Martin53 min
Sep 30, 1:14 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell46 min
Sep 30, 1:43 PM CDTSpecial Weather StatementMAFJeff Davis47 min
Sep 30, 1:46 PM CDTSpecial Weather StatementMAF44 min
Sep 30, 1:53 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio52 min
Sep 30, 1:59 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry61 min
Sep 30, 2:29 PM CDTSpecial Weather StatementMAFPecos46 min
Sep 30, 2:46 PM CDTSpecial Weather StatementMAFJeff Davis44 min
Sep 30, 2:50 PM CDTSpecial Weather StatementMAFBrewster40 min
Sep 30, 2:54 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr
Sep 30, 3:09 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Sep 30, 3:12 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
Sep 30, 3:14 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Sep 30, 3:28 PM CDTSpecial Weather StatementMAF47 min
Sep 30, 3:31 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Sep 30, 3:37 PM CDTSpecial Weather StatementMAF53 min
Sep 30, 4:03 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos57 min
Sep 30, 4:14 PM CDTSpecial Weather StatementMAFGlasscock46 min
Sep 30, 4:34 PM CDTSpecial Weather StatementMAFBrewster41 min
Sep 30, 4:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell52 min
Sep 30, 4:56 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Sep 30, 5:21 PM CDTSpecial Weather StatementMAFTerrell39 min
Sep 30, 6:41 PM CDTSpecial Weather StatementMAFTerrell34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.